Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 29, NWS Phoenix, AZ

November 29, 2020Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this wind advisory at Nov 29, 2020, 1:35 AM MST for Maricopa County, Pinal County, Arizona. It took effect at Nov 30, 2020, 2:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2020, 1:35 AM MST (08:35 UTC)
In effect from
Nov 30, 2020, 2:00 AM MST
Expired
Nov 30, 2020, 12:00 PM MST
In force
10 hr
Issued by
NWS Phoenix, AZ

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS75 KPSR 290835
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
135 AM MST Sun Nov 29 2020

AZZ547-552-555-292045-
/O.NEW.KPSR.WI.Y.0029.201130T0900Z-201130T1900Z/
Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon-
Including the cities of Tortilla Flat, Superior, 
and Apache Junction
135 AM MST Sun Nov 29 2020

...WIND ADVISORY IN EFFECT FROM 2 AM TO NOON MST MONDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 40 to 45 mph
  expected.

* WHERE...Rio Verde/Salt River, Superior and Apache 
  Junction/Gold Canyon.

* WHEN...From 2 AM to noon MST Monday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Impacted
  roadways include Highway 87, US 60, and Highway 79. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
253 
WWUS75 KPSR 292108
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
208 PM MST Sun Nov 29 2020

AZZ547-552-555-300915-
/O.CON.KPSR.WI.Y.0029.201130T0900Z-201130T1900Z/
Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon-
Including the cities of Tortilla Flat, Superior, 
and Apache Junction
208 PM MST Sun Nov 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO NOON MST MONDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Superior, Rio Verde/Salt River and Apache 
  Junction/Gold Canyon.

* WHEN...From 2 AM to noon MST Monday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Portions of
  Highway 87 and Highway 60 may be affected. Light, unsecured 
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
847 
WWUS75 KPSR 300844
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
144 AM MST Mon Nov 30 2020

AZZ547-552-555-301900-
/O.CON.KPSR.WI.Y.0029.201130T0900Z-201130T1900Z/
Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon-
Including the cities of Tortilla Flat, Superior, 
and Apache Junction
144 AM MST Mon Nov 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...East winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Superior, Rio Verde/Salt River and Apache 
  Junction/Gold Canyon.

* WHEN...From 2 AM to noon MST Monday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Portions of
  Highway 87 and U.S. Highway 60 may be affected. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
394 
WWUS75 KPSR 301912
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1212 PM MST Mon Nov 30 2020

AZZ547-552-555-302015-
/O.EXP.KPSR.WI.Y.0029.000000T0000Z-201130T1900Z/
Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon-
Including the cities of Tortilla Flat, Superior, 
and Apache Junction
1212 PM MST Mon Nov 30 2020

...WIND ADVISORY HAS EXPIRED...

Winds over the affected area have weakened below Advisory
criteria. Anticipate lingering breeziness the rest of the
afternoon and overnight. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 28, 10:05 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 28, 10:05 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1005 PM MST Sat Nov 28 2020

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Temperatures will be slightly above normal the next few days and
winds will be light except for some localized breeziness on Monday
over south-central Arizona. During the middle and latter part of
next week, there will be periods of breezy to windy conditions along
with cooler temperatures. However, conditions will remain dry.

&&

.DISCUSSION...
The system that brought below normal temperatures to the region
(with some colder desert locations flirting with freezing this
morning) is continuing to move eastward onto the southern Plains.
To the west is a narrow high amplitude ridge that has flow
penetrating it. That includes a very weak perturbation that moves
across our forecast area Sunday and a short wave tracking
southeastward from Alberta. Otherwise, the ridge tracks across
western North America Sunday and Monday. This will yield some
additional warming Sunday (highs in the low-mid 70s on the lower
elevations) with little change Monday. The pressure gradient
tightens Sunday night and Monday as a front pushes southward through
the Plains.

The rest of the week will be influenced by the development of a
low pressure system centered over the central CONUS. There are
noteworthy differences amongst the modeling systems on just how and
where that low develops. The basic idea is that a trough moving
through western Canada and the Pacific Northwest develops a split
with the southern end diving southward (as upstream ridging
amplifies). The EPS 500mb mean has been depicting quicker
development of that split with a track that is further west as
compared to the GEFS (with EPS in between). The GEFS has also
indicated a large lobe within the main system moving through Arizona
and New Mexico. The differences affect temperature trends and the
onset and duration of breeziness. Of note, it looks like the latest
EPS has nudged toward the GEFS with a track that is not as far west
as previous runs.

As for rain, chances are much too slim to mention. By way of
comparison, the only QPF depicted by the NBM is for a very small
portion of eastern Gila County -and that only shows up at the 95th
percentile. This isn't surprising given the long overland
trajectory. Taking a blended approach per NBM, a cooling trend
starts Wednesday with some additional cooling Thursday (highs in the
upper 60s to low 70s on the lower deserts). Low temps on the coldest
deserts will flirt with freezing later next week. Anticipate little
change Friday with modest warming Saturday. Lows will be a bit
tricky as there may be some lingering mixing that could keep temps
up in some spots Thursday and Friday morning. Also, the most
widespread breeziness looks to be Thursday. Portions of southeast CA
and southwest AZ will likely have the most wind but it remains
uncertain just how strong the winds will be.

&&

.AVIATION...Updated at 0505Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT, and
Southeast California/Southwest Arizona including KIPL and KBLH:

No major weather impacts will affect the terminals through Sunday
night under clear skies. At the Phoenix terminals, confidence is
good that wind trends will be similar to Saturday with a light east
component gradually becoming west by mid afternoon. Winds in SE
California should swing between north and west. Given the very weak
pressure gradient, highly variable directions are probable for
extended periods, albeit with speeds below 8 kt.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A low pressure system will track through the Rockies and Plains
states next week. The forecast area will be on the western periphery
of the system and will remain dry. However, there will be periods of
breezy to windy conditions (favoring north and northeasterly
directions) Wednesday into Saturday. The most widespread breeziness
is expected Thursday. Conditions may flirt with critical thresholds
in some areas Wednesday and Thursday. Min RH values will remain in
the 10-15% range on the lower elevations (15-20% higher terrain) and
Max RH values will remain in the 25-40% range for most places.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...AJ
AVIATION...MO
FIRE WEATHER...AJ

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.